A rare variant of erythema nodosum leprosum: A case report
Published Web Locationhttps://doi.org/10.5070/D321v2p87g
A rare variant of erythema nodosum leprosum: A case report
From the Departments of Dermatology and STD1 and Pathology2, JIPMER, Pondicherry, India. firstname.lastname@example.org
Shriya Dave1, Devinder M Thappa1, Achyuta Vithal Nori1, and S Jayanthi2
Dermatology Online Journal 9 (5): 11
We report a patient with lepromatous leprosy who developed a rare variant of type-2 lepra reaction, characterized by pustular lesions, on switching from WHO multi drug therapy (MDT) to ofloxacin-aided MDT.
Leprosy is a chronic, slowly progressive, granulomatous infection caused by the bacillus Mycobacterium leprae. Lepra reactions, which occur during this disease, are acute episodes that are divided into the type-1 lepra reaction (occurring in borderline disease) and the type-2 lepra reaction (erythema nodosum leprosum occurring in the spectrum of lepromatous disease) . It has been reported that over 50 percent of lepromatous leprosy patients and 25 percent of borderline lepromatous leprosy patients experience an erythema nodosum leprosum (ENL) reaction . Usually 15-50 percent of lepromatous leprosy patients develop ENL reactions within the first year of therapy. However, ENL reactions may occur later during therapy or even after discontinuation of therapy . Classically, ENL presents as crops of tender, erythematous papules, plaques, or nodules that are evanescent and last only 7-10 days. Extracutaneous manifestations include fever with constitutional symptoms, neuritis, arthritis, epididymo-orchitis, dactylitis, synovitis, iridocyclitis, rhinitis, epistaxis, and, rarely, glomerulonephritis. We report a patient with lepromatous leprosy who developed a rare variant of type-2 lepra reaction, characterized by pustular lesions, on being switched from World Health Organization (WHO) multi drug therapy (MDT) to ofloxacin-aided MDT.
A 35-year-old man presents with painless nodular lesions on the face that have been present for 6 months. He also gives a history of intermittent epistaxis and painless pedal edema. On examination, there are nontender skin-colored, nodular lesions on the face, limbs, and trunk, and plaques on the trunk. Earlobe infiltration is present and supraciliary madarosis is noted. Bilateral ulnar, greater auricular, and common peroneal nerves are thickened uniformly but nontender. A slit-skin smear from the nodules and normal skin are read as 4 + on the bacteriological/bacterial index (BI) scale and have a morphological index (MI) of 40 percent.
The patient is started on standard WHO multibacillary multi drug (MB MDT) therapy for leprosy. After 24 months of regular treatment, during which the patient has no complications, his skin lesions do not show much improvement and a repeat slit-skin smear is done from normal skin and face before stopping drugs. The smear reveals a bacterial index (BI) of 3 + with a morphological index (MI) of 30 percent, suggesting drug-resistant leprosy. Subsequently, rifampicin is substituted with ofloxacin 400 mg daily.
The patient returns 3 months later with multiple pustules on the face, trunk, and limbs (Figs. 1, 2, 3). These pustules appear in crops and are associated with pain and fever. Each crop lasts 7-10 days and subsides with extensive crusting. During this period, the patient also develops bilateral ulnar neuritis. A Gram stain from the contents of the pustule shows numerous neutrophils. Granular bacilli are demonstrated by modified Ziehl-Neelsen acid-fast stain. Slit-skin smear from the ear lobes, face, and normal skin now show an MI of 0 percent, but there is no change in BI.
Histopathological examination of a pustule from the back shows foamy macrophages in the dermis with an intense neutrophilic infiltrate encroaching on the epidermis and forming abscesses (Figs. 4, 5, 6). There is also mild perivascular mixed inflammatory infiltrate. Fite stain for acid-fast organisms is positive. A blood count shows leukocytosis. The erythrocyte sedimentation rate is elevated. The patient is put on oral prednisolone (1 mg/kg/day) without improvement, even after 1 week of therapy. Because ofloxacin is suspected to be the trigger for the reaction, ofloxacin is discontinued and minocycline is substituted. New pustulation ceases within 7 days after stopping ofloxacin and old lesions heal in about 2 weeks.
|Figure 1||Figure 2|
|Trunk and upper limbs showing pustular necrotic ENL lesions|
Recurrent crops of tender, evanescent, erythematous nodules associated with fever and other constitutional symptoms characterize classic erythema nodosum leprosum (ENL) . Less commonly, the lesions may be hemorrhagic, vesicular, erythema-multiforme-like, pustular, or ulcerated . Bullous lesions in ENL have been reported [4, 5, 6]; however, there are few published reports mentioning pustular lesions [4, 7, 8]. Our patient develops painful, recurrent pustular lesions over the face, trunk, and limbs associated with fever and ulnar neuritis. A diagnosis of erythema nodosum leprosum is supported by the demonstration of granular acid-fast bacilli from the contents of the pustules and by histopathological examination. Skin biopsy reveals macrophage granulomata with an intense neutrophilic infiltrate in the dermis that encroach into the epidermis to form neutrophilic abscesses, thus explaining the clinical pustules.
The usual triggers associated with ENL reaction include surgical operations, pregnancy, parturition, lactation, menstruation, trauma, intercurrent illness, vaccination, physical or mental stress, and sometimes therapy . Precipitating drugs include iodides and bromides, diaminodiphenylsulfone (DDS), and chaulmoogra. A high bacteriological index is associated with ENL. In our case, even after 2 years of MB MDT, the BI and MI are still both high, probably because of drug resistance. In this setting, the subsequent introduction of the highly bactericidal drug, ofloxacin, induces an unusually severe ENL reaction. It is hypothesized that a high release of bacterial antigen load leads to immune-complex formation, which in turn results in vasculitis and tumor necrosis factor-α (TNF α) secretion, the main pathogenic mechanisms of ENL reaction . It is possible that ofloxacin may not be the sole culprit; the MDT probably has already triggered the process for ENL and ofloxacin acts as an accelerator.
The strong temporal association between intake of ofloxacin with the onset of pustular lesions in our patient points toward the drug being responsible in this case. The change to minocycline later did not induce similar lesions. The possibility of other types of drug reactions to ofloxacin, such as acute generalized exanthematous pustulosis (AGEP), is ruled out because acid-fast bacilli are demonstrated by staining the contents of the pustule and also because of the absence of eosinophils in the pustules. Earlier studies suggest that ENL is more common when the MI is less than 5 percent, when there is a large number of dead bacilli . In our patient, the MI falls rapidly from 30 percent to 0 percent within 3 months of beginning ofloxacin. Such a rapid production of large numbers of dead bacilli may precipitate the severe ENL reaction in our patient. This case is reported to alert clinicians to the peculiar presentation of ENL when patients are treated with highly bactericidal drugs.
References1. Meyerson MS. Erythema nodosum leprosum. Int J Dermatol 1996; 35: 389-392. PubMed
2. Pflatzgraff RE, Bryceson A. Clinical leprosy. In: Hastings RC, Opromolla DVA, ed. Leprosy. London: Churchill Livingstone, 1985:165-171.
3. Jacobson RR, Trautman JR. The diagnosis and treatment of leprosy. South Med J. 1976 Aug;69(8):979-85. PubMed
4. Dogra S, Kaur I, Kumar B. Bullous reaction in leprosy: A rare phenomenon. Int J Lepr Other Mycobact Dis 2002; 70: 206-207. PubMed
5. Sethuraman G, Jeevan D, Srinivas CR, Ramu G. Bullous erythema nodosum leprosum (bullous type-2 reaction). Int J Dermatol 2002; 41: 363-364. PubMed
6. Petro TS. Bullous type of reaction mimicking pemphigus in lepromatous leprosy. Indian J Lepr 1996; 68: 179-181. PubMed
7. Ramu G, Dharmendra. Acute exacerbations (reactions) in leprosy. In: Dharmendra, ed. Leprosy.Bombay: Kothari Medical Publishing House, 1978: 113-123.
8. Verma KK, Pandhi RK. Necrotic erythema nodosum leprosum; A presenting manifestation of lepromatous leprosy. Int J Lepr Other Mycobact Dis1993; 61: 293-294. PubMed
9. Manandhar R, LeMaster JW, Roche PW. Risk factors for erythema nodosum leprosum. Int J Lepr Other Mycobact Dis 1999; 67: 270-278. PubMed
10. van Voorhis WC, Kaplan G, Sarno EC, Horwitz MA, Steinman RM, Levis WR, Noguiera N, Hair LS, Guttas CR, Arrick BA, Cohn Z. The cutaneous infiltrates of leprosy: cellular characteristics and the predominant T-cell phenotypes. N Engl J Med. 1982 Dec 23;307(26):1593-7. PubMed
© 2003 Dermatology Online Journal